When you take narcotics for a while, your body becomes dependent on them and you will experience withdrawal when you try to stop. Narcotics withdrawal involves nausea, sweating, insomnia and more, though symptoms subside in a week or so.
Narcotic Withdrawal Symptoms You May Be Experiencing
When you choose to stop using harmful narcotics, you are making a decision that will ultimately save your life. However, you may not automatically think about the withdrawal symptoms that come along with quitting. After using opiates such as Oxycontin, methadone, or heroin for a prolonged period, uncomfortable symptoms are sure to follow. These symptoms may be a nuisance, but they are treatable and will go away over time. Many former users will agree that these narcotic withdrawal symptoms are a small price to pay for regaining control of their life.
What Causes Narcotic Withdrawal Symptoms?
According to MedlinePlus, around 9% of the population has misused narcotics at one point or another. This can include street drugs and prescription pain medication like codeine. When you use narcotics on a regular basis over several weeks or more, it is easy to become physically dependent on them. This means that you rely on the drug in order to reduce the withdrawal symptoms.
What Types of Symptoms Can I Expect?
Some of the most common early symptoms of narcotic withdrawal include…
- Muscle aches
- Increased tearing
- Anxiety or nervousness
- Increased sweating
- Runny nose
Over time, you can expect to experience one of more of the following late symptoms of narcotic withdrawal….
- Nausea & vomiting
- Abdominal pain or cramps
- Dilated pupils
- Goose bumps on arms and legs
These symptoms can be uncomfortable, yet they are not life threatening and will disappear over time. You can also seek out treatment options for your withdrawal symptoms if they begin to be too difficult to handle on a daily basis.
What Treatment Options are Available for Withdrawal Symptoms?
Treatment for drug withdrawal includes a good combination of support and medication. Clonidine is one of the most commonly used medications for treatment of opiate withdrawal. It can help to reduce anxiety, sweating, runny nose, agitation, irritability, and cramping. You can also use over the counter medication to treat vomiting, nausea, and diarrhea.
Will Everyone Experience the Same Symptoms?
Physical dependence on any type of drug will vary from one person to the next. The factors can include age, weight, health and the amount of time the person has been using. Since the symptoms can vary, the treatment options for withdrawal can be different for each person as well. Some may be able to deal with their symptoms using prescription medication while others may rely on more invasive types of treatment such as detox under anesthesia. While it may be effective, this type of treatment can also be dangerous due to the risk of vomiting while under anesthesia.
Everyone deals with narcotic withdrawal symptoms differently and as long as your method is safe and reliable, you can try a variety of treatment options. Support groups such as SMART Recovery or Narcotics Anonymous can provide you with tips and much needed emotional support during this difficult time. Keep in mind that the withdrawal symptoms are only temporary, and once they pass you will be on your way to rebuilding your drug-free life.